Format

Send to

Choose Destination
BMC Res Notes. 2013 Oct 30;6:437. doi: 10.1186/1756-0500-6-437.

Rheumatoid arthritis following PEG-interferon-alfa-2a plus ribavirin treatment for chronic hepatitis C: a case report and review of the literature.

Author information

1
Department of Clinical and Molecular Biomedicine, Division of Infectious Diseases, University of Catania, Via Palermo 636, 95125, ARNAS Garibaldi Nesima, Catania, Italy. cacopardobruno@inwind.it.

Abstract

BACKGROUND:

The combination of Pegylated Interferon-alpha (PEG-IFN-α) and ribavirin is the current standard of care for the treatment of HCV infection. Unfortunately, IFN-α may lead to the induction or exacerbation of autoimmune diseases, such as psoriasis, thyroiditis, systemic lupus erythematosus and, rarely, rheumatoid arthritis (RA).

CASE PRESENTATION:

We report the case of a man affected with chronic hepatitis C (CHC) due to HCV genotype 3a infection, who developed RA after a complete course of PEG-IFN-α and ribavirin. Nine weeks after cessation of antiviral treatment, the patient developed symmetrical polyarthritis, with pain and edema in the wrists, knees, shoulders and metacarpophalangeal joints; magnetic resonance imaging detected initial bone erosions with juxta-articular osteopenia in wrist, knee and hand joints. Anti-cyclic citrullinated peptide (anti-CCP) antibodies were positive.

CONCLUSIONS:

Autoimmune diseases, including RA, may occur when treating chronic hepatitis C with PEG-IFN-α and ribavirin; therefore, a close surveillance for the occurrence of autoimmune phenomena should be suggested in the setting of HCV management.

PMID:
24171974
PMCID:
PMC3815306
DOI:
10.1186/1756-0500-6-437
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center